Alert archive / Michigan / Tornado Warnings in 1999
Tornado Warning 3, NWS Detroit, MI
NWS Detroit, MI issued this tornado warning at May 31, 1999, 6:55 PM EDT for Bay County, Michigan. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 31, 1999, 6:55 PM EDT (22:55 UTC)
- Expired
- May 31, 1999, 7:30 PM EDT
- In force
- 35 min
- Issued by
- NWS Detroit, MI
- Area
- Whole counties
County Bay County, MI
The radar
The Detroit radar (KDTX), 120 km from the middle of the area, began a volume at 22:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 10.9 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 35 J/kg
- Mixed-layer CIN
- -42 J/kg
- Mixed-layer LCL
- 930 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 52 m²/s²
- 0-3 km storm-relative helicity
- 39 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
999 WFUS01 KDTX 312256 RRA TORDTX MIC017-312330- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 655 PM EDT MON MAY 31 1999 THE NATIONAL WEATHER SERVICE IN DETROIT/PONTIAC HAS ISSUED A * TORNADO WARNING FOR... BAY COUNTY IN SOUTHEASTERN LOWER MICHIGAN * UNTIL 730 PM EDT * AT 654 PM EDT... LAW ENFORCEMENT REPORTED A TORNADO 17 MILES NORTHWEST OF BAY CITY OR 12 MILES WEST OF LINWOOD... MOVING NORTHEAST AT 25 MPH. * THE TORNADO IS EXPECTED TO BE NEAR... LINWOOD BY 720 PM EDT IF YOU ARE IN THE PATH OF A TORNADO...THE SAFEST PLACE IN A HOME OR BUSINESS IS AN INTERIOR ROOM ON THE LOWEST FLOOR POSSIBLE. AVOID WINDOWS. & DWD
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before this tornado warning went out at May 31, 3:00 PM EDT, 3 hours 55 minutes earlier.
Area forecast discussion, May 31, 3:00 PM EDT, 3 hours 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 300 PM EDT MON MAY 31 1999 WARM AND VERY MOIST AIR CONTINUED TO STREAM INTO SE MICHIGAN THIS AFTERNOON WITH DAYTIME HEATING HELPING TO FORCE SHOWERS AND THUNDERSTORMS OVER THE AREA. THE RAIN WILL CONTINUE INTO THIS EVENING AS DPVA REPLACES HEATING AS THE MAIN FORCING MECHANISM. THIS TROF IS INDICATED IN THE WV IMAGERY MOVING THRU WI AND IL THIS AFTERNOON WITH SHARP DRYING TAKING PLACE BEHIND IT. SO WILL MAINTAIN HIGH POPS THRU THIS EVENING AND THEN DIMINISH THE RAIN AFTER MIDNIGHT AS THE TROF MOVES THRU. THE 12Z MODEL RUNS ALL HAVE A GOOD HANDLE ON THE WAVE FOR TONIGHT AND IN BRINGING THE DRY PERIOD AFTER MIDNIGHT. AFTER THAT, THE NEXT SHORT WAVE OVER THE CENTRAL ROCKIES WILL BE WORKING EAST AND WILL KEEP RAIN IN THE FORECAST INTO TUESDAY NIGHT. THERE ARE SOME TIMING DIFFERENCES BY 48 HRS WITH THE ETA FASTER THAN THE NGM AND AVN. DPROG/DT ANALYSIS SHOWS THAT THE NGM HAS BEEN MOST CONSISTENT WITH THIS NEXT SYSTEM AND THE AVN HAS SLOWED DOWN NOTICEABLY FROM ITS 00Z RUN AT 60 AND 72 HRS AND IS IN LINE WITH THE NGM AT 48 HRS. AS FAR AS POPS GO FOR TOMORROW, WILL KEEP CHANCE GOING FOR THE AFTERNOON. THE BETTER CHANCE WILL BE IN THE SAGINAW VALLEY AND THUMB AS THE FRONT SETTLES DOWN INTO THAT AREA IN THE AFTERNOON AND INCREASES SURFACE CONVERGENCE. WILL GO ABOVE FWC MOS POPS INTO THE LIKELY CATEGORY FOR TUESDAY NIGHT AND WEDNESDAY AS THE UPPER LOW MOVES IN AND MOISTURE RELOADS FROM THE SOUTH. HEAVY RAIN LOOKS LIKE A POSSIBILITY AGAIN TUESDAY NIGHT AND INTO WEDNESDAY WITH THE FRONT ORIENTED WEST TO EAST ACROSS THE AREA AND SHOWERS TRAINING ALONG IT. THIS NEXT SYSTEM WILL BE ON ITS WAY OUT WEDNESDAY NIGHT, THEN THE EXTENDED MODELS REMAIN IN GENERAL AGREEMENT WITH THE SPLIT UPPER AIR PATTERN FOR THE END OF THE WEEK AND INTO THE WEEKEND. THE SHORT WAVE NOW IN THE GULF OF AK WILL DROP SE AND REINFORCE THE LONG WAVE TROF OVER THE WESTERN U.S. THIS WILL LEAD TO THE RIDGE OVER THE GREAT LAKES AREA AND FORCE THE STORM TRACK TO OUR NORTH. DRY AND WARM CONDITIONS STILL LOOK GOOD. .DTX...NONE. BT
Nearby
Tornado Warnings in Michigan, 1999Every tornado warning in 1999Tornadoes in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.